FUDiabetes

What do you binge on to correct low lows?

for my go-to for BGs of 40s or below, i like milk with Ovaltine. as much as i love chocolate, as most of you already know, it takes too long to help out and raise my BG quickly enough. my husband would prefer that i drink juice, but he’s not the one who is tasting the correction. i have read on FUD, by someone who remain nameless, that you should NEVER waste a good low :wink: well, i am totally on board with that sentiment. sometimes, i almost enjoy going low just to eat more yummy stuff. (oreos, pecan sandies, reeses pieces, chocolate covered anything…)

what is your go-to for bringing your BG up? also, keep in mind, what do you consider a “low?” and how high would you like to raise it?

(if i am in my 50s, i will just correct using Glucose Tabs with a small piece of chocolate.)

share your guilty pleasures!!! :blush:

3 Likes

When the meter reads LOW and nothing else has been working, I dig into my crash cart supply of Cadbury Creme Eggs. It’s 25 g of carb but for me is super-effective. One is a guaranteed rebound. And weirdly enjoyable in that fake-flavour goopy gucky chocolate-covered way.

3 Likes

The nameless one will always take a donut or other pastry for a 50 or below, but o.j. or other gooey chocolaty goody is always handy.

3 Likes

You eat one? You can do that during a crash? I eat approximately half…of the contents of my pantry.

6 Likes

About an hour ago, I was 70 and dropping with 5 units IOB. It was an hour after we ate dinner and had just returned from a mile walk. So what did we do…went out for ice cream. Not a typical low treatment but it’s our 29th wedding anniversary. It was worth it (I definitely bolused for this one).

8 Likes

Interesting question… which I’d like to piggyback off of if that’s okay.

First, I’d like to say that I had to stop, almost entirely, looking at a crash as an opportunity to enjoy anything. :(. That’s a for real sad face. It used to be my favorite part of diabetes. But I just couldn’t do it anymore because I couldn’t control the rebound… because I couldn’t control myself. I’d say I could have a bowl of lucky charms, bad enough choice to begin with, then I’d have 4. Sometimes I wouldn’t stop eating until I FELT better (at which point I’d be sick again). Do you know, now that I watch, how long it can take me to “feel better”? My blood sugar can be back at a 140, even a 150, before all of those symptoms have passed. That’s a REALLY long time to be continuing to consume carbs, half-counting.

Me, too!

40s is low but still very manageable… and now here’s where I’d like to tack a question onto yours… At about a 35, I get the WORST taste in my mouth, and it feels like it goes down my throat. It tastes like burnt onions. Every time. It makes me NOT want to correct because I can’t stand the taste, and it can go on for an HOUR once it starts. Does anyone else experience this? It’s actually metallic tasting, and there’s numbness, and grossness and everything. I had brain surgery 10 years ago and have a brain patch and titanium plate. My endocrinologist thinks this is where it comes from… Just wondering if it’s not really just a symptom of a terrible low.

1 Like

congratulations!!! now eat up and enjoy :sunny:

4 Likes

i was trying to keep your secret anonymous. cats out of the bag now, doc. AKA “the donut man”

2 Likes

I don’t eat any ultra processed food, so if I feel that my glucose tabs aren’t working fast enough I usually end up eating a lot of fruit or homemade muffins. The second that my BG is in a safe range I bolus for what I ate over the glucose tabs. I know - I am really boring…

1 Like

DAD (diabetic alert dog) knows best.
Juice box.

5 Likes

If you are a pumper,
Step 1, suspend your pump basal.
then treat your hypo.
After regaining control, take pump off suspend.
Suspend mode will alarm to remind you.

1 Like

@daisymae, which glucose tabs, drink, or gel, do you like best? What flavor?

2 Likes

A basal change isn’t immediate, though; if you want zero insulin input, you’ll have to wait until all the insulin you’ve continuously been taking in via basal has become ineffective (or negligibly effective), which is often said to be about two hours. That’s why, if you experience dawn phenomenon starting at 4 a.m., you increase your basal at 2 a.m., not 4 a.m. Or even earlier – I think the book Pumping Insulin says a basal change can take effect up to six hours later. Pointless for aiding a hypo. And guaranteed to give me a high a few hours later.

The only thing I do with my pump when I’m low is bolus if I’ve over-treated.

Awkward.
Did this ever happen to you?
Kids, don’t answer. LOL

Hypo%20low_bs_sex_sum

2 Likes

Yes, me too. Not sure about the onions, but definitely metallic, almost bitter. Sometimes I’ve put a glucose tab or cookie in my mouth and had to quickly double-check the packaging to make sure I haven’t accidentally ingested poison. @bkh recently described the same thing. I don’t have a titanium plate.

This was also my problem for years and years and years and years. Low = gorge. It was like the brain sent out just one command to all my body’s cells: EAT SWEET THINGS. Then I discovered it really only took two glucose tabs. Or maybe only even one. Not four like recommended; that was way too much. Two tabs, wait a bit, and it was all over.

Once I got my CGM, of course, I rarely got that eat-everything low in the first place. Problem solved.

3 Likes

You are confusing basal insulin controlling your blood sugar when everything is normal. This is called basal insulin adjustment done during BASAL TESTING. (Think Like a Pancreas, Pumping insulin, books). The pump delivers basal insulin every 3 minutes continuously. This is what you are stopping. You are hypo. You don’t want any more basal insulin in your system while you are convulsing.
My hourly basal is 1.45 units. That’s what I’m stopping immediately while I’m dying of hypo.

1 Like

Yeah, so you stop the delivery of the next tiny amount in 3 minutes, but you’ve got on board the current tiny amount, plus the tiny amount from 3 minutes before that, then 3 minutes before that, then 3 minutes before that, then 3 minutes before that, etc., etc. That basal insulin will still be working for a while. If you’re watering your lawn with a sprinkler, and you turn off the sprinkler, all the water already on the grass doesn’t suddenly vanish; it’ll be soaking in for a while. Stopping basal delivery now has no effect on what’s going to happen with your blood sugar in the next 5 or 10 minutes, which is going to rise anyway after you treat. (However, a prolonged low that you can’t bring up enough despite repeated treatment might benefit from a basal reduction.)

2 Likes

Completely off topic… I apologize. But this is so interesting because I think this is the core problem with what “auto mode” in the 670G does and why it’s so hard for people to recognize. It’s consistently, and sometimes significantly, lowering the “basal”, and those highs can play out many, many hours later.

Sorry for butting in.

4 Likes

Juice is actually a treat for me now. :smiley_cat:

I had a kinda scary low last night—the kind where you’ve treated and BG keeps dropping—and ended up taking too many glucose tabs ‘cos I felt too shaky to go downstairs to the kitchen for juice. :stuck_out_tongue_closed_eyes:

3 Likes

Metallic taste in the mouth seems to be linked to spikes in sympathetic nervous activation/adrenaline release for a lot of people (some people describe it as the taste of anxiety/fear), so it makes sense that it could go with a severe low, since that’s definitely what your body is doing in response (think about how similar low symptoms are to anxiety symptoms). I would be much more surprised if it’s linked to your brain surgery/plate, @Nickyghaleb, than to SNS activation, but I’m not a medical doctor. I don’t know the mechanism of the metallic taste caused by adrenaline/SNS activation—I’m not sure if that is known/has been studied.

4 Likes